Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 182, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2025, 3:43 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2025, 3:43 PM CDT (20:43 UTC)
- Expired
- Jun 23, 2025, 4:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:42 PM CDT, 1 hour 1 minute earlier. Its key messages:
- Scattered to numerous showers/thunderstorms this afternoon through tonight, especially northwest of the Flint Hills. Strong to severe downburst winds and intense rainfall rates the primary hazards.
- Spotty shower/storm chances Tuesday afternoon-evening.
- Off-and-on spotty shower/storm chances late Wednesday through early next week.
Area forecast discussion, Jun 23, 2:42 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 242 PM CDT Mon Jun 23 2025 .KEY MESSAGES... - Scattered to numerous showers/thunderstorms this afternoon through tonight, especially northwest of the Flint Hills. Strong to severe downburst winds and intense rainfall rates the primary hazards. - Spotty shower/storm chances Tuesday afternoon-evening. - Off-and-on spotty shower/storm chances late Wednesday through early next week. && .DISCUSSION... Issued at 239 PM CDT Mon Jun 23 2025 A slow-moving cold front approaching from the northwest amidst a moist/unstable/uncapped airmass will be the focus for scattered to numerous showers/thunderstorms this afternoon and evening, with activity likely lingering well into the night. Given the uncapped airmass, a few thunderstorms could form as far east-southeast as the Flint Hills over southeast Kansas, although thinking the greatest coverage/chances will be northwest of the KS Turnpike closer to the approaching cold frontal zone. Strong instability and modest lapse rates will favor vigorous and tall updrafts, with modest downdraft CAPE values supporting locally strong to severe wet microbursts. Deep layer shear is 20-25 kts at best, which should limit updraft rotation and tilt, supporting only a marginal hail threat. Furthermore, anomalously high precipitable waters in concert with relatively slower storm motions will support intense rainfall rates and localized flash flooding. Thinking the potential for strong to severe downburst winds will be mainly before 10 PM or so. Thereafter, mostly non-severe showers/storms should linger a good portion of the night and even into Tuesday morning mainly northwest of the KS Turnpike, supported by a strengthening low-level jet impinging on the cold frontal zone. With the frontal zone stalling and laying out across central KS Tuesday, thinking Tuesday afternoon-evening hit-or-miss showers/storms will be focused generally along/north of Highway 56. The primary threats will once again be localized wet microbursts and intense rainfall rates. As we look ahead, spotty off-and-on shower/storm chances enter back into the forecast late Wednesday and persist all the way through the weekend. The culprits will be subtle ripples in the mid-level flow moving in from the west-southwest along with weak cold fronts encroaching from the north, amidst a continued moist/unstable/uncapped airmass. Widespread severe weather appears unlikely given the relatively weak flow aloft, although locally strong wind gusts and intense rainfall rates remain possible. Stay tuned as we continue to refine the forecast during this period. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1234 PM CDT Mon Jun 23 2025 A cold front approaching from the northwest amidst a moist and uncapped airmass will be the focus for scattered to numerous showers and thunderstorms this afternoon through tonight. While a few spotty showers/storms will be possible as far east as roughly the Flint Hills over southeast Kansas, thinking the greatest coverage and potential will be mainly northwest of the KS Turnpike over central Kansas. Thinking the primary threats with this activity will be strong to severe downburst winds and locally intense rainfall rates. Large hail will likely be a lesser threat given poor mid-level lapse rates and relatively weak deep layer shear. Covered this storm threat with TEMPO and PROB30 groups at all TAF sites except CNU where storm chances are lowest. && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...ADK AVIATION...ADK
Hazardous weather outlook, Jun 23, 2:50 PM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 250 PM CDT Mon Jun 23 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 250 PM CDT Mon Jun 23 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous showers and thunderstorms will impact locations mainly west to northwest of the Flint Hills this afternoon through tonight. The strongest activity will be capable of 65 mph winds, small hail, and high rainfall rates that may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Spotty shower and thunderstorm chances remain in the forecast Tuesday afternoon and evening, and off-and-on late Wednesday through the weekend, mainly during the afternoon and evening hours. The primary threats with this activity will be strong wind gusts and heavy rainfall. Heat indices around 100 degrees are expected each afternoon and early evening this week through the weekend. .SPOTTER INFORMATION STATEMENT... Reports of severe weather, heavy rainfall amounts, and flooding are always greatly appreciated. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:37 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 26 min |
| Jun 23, 4:55 PM CDT | Areal Flood Warning | ICT | Rice | 6 hr |
| Jun 23, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 32 min |
| Jun 23, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.